a learning experience

Author:
Updated:
Original:

Well, at least I'm trying to think of this as a learning experience and not just beat myself up for messing up. Thankfully, it all turned out okay, but it might not have.

Our daycare is closed this week for teacher training, so my dh and I are trading off staying home with the kids. On Tuesday, I realized that I had forgotten to put an "Out of Office" message on my email, so I brought my kids to the office for a quick visit while I changed the email settings and checked messages. We brought some pretzels with us - well labeled, a brand we've eaten many times before - so the kids were snacking at my desk while I was on the computer.

I forgot, however, that the day before I had eaten a pastry at my desk. Someone had left an assortment in the kitchen and I had grabbed one. It had peanut butter in it. I had been careful to wash up, brush my teeth, and change my clothes when I got home, but I didn't scrub down my desk.

Well, my PA son began complaining that the pretzels "tasted hot." I double checked the label - it was labeled well for wheat allergies, no peanut ingredients or warnings. Then I remembered the pastry.

What I should have done - what I would have wanted anyone else to do - was immediately give epipen and call 911.

However, the only symptom was a burning in the mouth. No redness, no hives, no stomach problems, no breathing problems, no dizziness, and his color was good.

And, well, we had a playdate at a museum scheduled for after lunch, with a family I am hoping to keep in touch with even though we will no longer be at the same daycare. I'm not the most socially adept person, but I am trying realy hard for the sake of my kids.

So instead we go to the drug store and get some children's benedryl fast melt tablets. Ds takes one and the burning feeling goes away immediately. We get some lunch (he eats well) and then head home to get ready for the playdate.

By the time we arrive home, he is fast asleep. I'm trying to make sure he isn't unconscious, is still breathing, etc. Basically, the benedryl knocked him out, but I'm worried that a second phase of a reaction is hitting him. I carry him to bed and basically hover over him for the next two and a half hours, while simultaneously trying to reach the mom of the kid who we were supposed to meet and watching my 2-year old daughter.

I end up calling my husband so he could rendevous with the other family and let them know what happened. They were very disappointed and said something about rescheduling, but haven't returned my call.

So my son had his first cross-contamination reaction, and it was his mom who did it to him. Like I said, I'm trying not to beat myself up too much and just make sure I don't mess up again.

So here are my lessons:

- No more peanut products at work. Period.

- If a reaction occurs, don't use benedryl. The possibility of a "masking effect" of preventing me from knowing if a serious reaction is occurring is too scary, especially conisdering the drowsiness side-effect.

I'm still not sure if I would use the epipen in this case. Again, the only symptom was a hot sensation. On the other hand, it might be better to go ahead and use the darn thing so I won't be so scared about it any more.

I really appreciate having the opportunity to share this.

On Sep 1, 2005

I'm so sorry. It's scary, isn't it? I always worry that a reaction will be "the one" that requires epi and hospital. We all try so hard to avoid reactions, but sometimes they just happen.

I hope your son is feeling better now and I hope you are too!

On Sep 1, 2005

Hope your son is feeling better. It is too bad that the other mom hasn't returned your call, not just to reschedule but to see how your ds is doing! Don't beat yourself up. It looks like you did an great job handling the situation. ~Jodi

On Sep 1, 2005

I think you did great, but can I ask you why you wouldn't use benedryl next time? We have an emergency medical plan that goes like this: if ds has a reaction -- tingly mouth, hives -- give benadryl and prelone (steroid). If reaction continues -- vomiting, increased tingling, swelling of lips, mouth -- then use epi and dial 911.

Do you have a prescription for a steroid from your doc? It really helps to calm down a minor reaction, as does the benedryl.

It sounds like you did the right thing, and you know what? There will be lots of other play dates!!!

------------------ mom to Ari(5) - severe nut allergies, asthma, you name it - and Maya (8), mild excema

Related